Flood, Somerset
- When
- March 2, 7:28 PM EST to March 4, 4:50 AM EST
- Where
- Somerset forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.564, -74.616 (the zone’s center; the record gives no point)
The combination of rain and melting snow caused flooding along parts of the Millstone River from the evening of the 2nd into the morning of the 4th. Rain fell from the morning into the early afternoon of the 2nd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of rain and melting snow caused flooding along parts of the Millstone River from the evening of the 2nd into the morning of the 4th. Rain fell from the morning into the early afternoon of the 2nd. Storm totals were less than one inch. Nevertheless the Millstone River at Griggstown was above its 10 foot flood stage (The flood stage was raised to 10 feet.) from 728 p.m. EST on the 2nd through 450 a.m. EST on the 4th. It crested at 11.2 feet at 100 p.m. EST on the 3rd. Storm totals included 0.87 inches in Flemington (Hunterdon County), 0.77 inches in Hamilton Square (Mercer County), 0.72 inches in Long Valley (Morris County) and 0.62 inches in Somerville (Somerset County). The low pressure system responsible for the rain went from Cape Hatteras, North Carolina the morning of the 2nd to the Canadian Maritimes on the morning of the 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 2, 2:33 PM EST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 233 PM EST SUN MAR 2 2003 CURRENT WEATHER MAKER WILL DEPART AND STRONG NW WINDS WILL USHER IN COLDER DRIER AIR. WILL KP A MENTION OF FLURRIES NW ZONES. MONDAY WILL CONT COLD WITH A WARMING TREND TURES/WED AS THE NEXT SYSTEM TAKES SHAPE AND SPREAD PRECIP IN FOR WEDNESDAY. OVERALL PATTERN TURNS A BIT MORE ZONAL SO SYSTEMS WILL MOVE QUICKLY IN AND OUT. TEMPS HAVE STAYED NEAR THE MAV GUID FOR 24 HRS. MAVS LOOK A BIT TOO COLD FOR MONDAY NIGHT. MARINE...WILL KP THE SCA GOING FOR THE COAST AND BAY. FCSTID = 10 MPO 8 19 10 33 / 20 0 10 10 ABE 10 25 13 35 / 0 0 10 10 RDG 11 27 13 35 / 0 0 10 10 PHL 18 29 19 39 / 0 0 10 10 12N 10 22 10 33 / 20 0 10 10 SMQ 15 28 17 37 / 0 0 10 10 TTN 16 29 16 39 / 0 0 10 10 MIV 20 30 17 39 / 0 0 10 10 ACY 23 31 23 41 / 0 0 10 10 ILG 18 29 16 39 / 0 0 10 10 DOV 20 30 17 41 / 0 0 10 10 GED 23 31 18 41 / 0 0 10 10 ESN 21 30 17 41 / 0 0 10 10 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...SCA ALL ZONES. ZEV
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-021000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 308 AM EST SUN MAR 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY SOME FREEZING RAIN IS EXPECTED EARLY THIS MORNING OVER THE HIGHER ELEVATIONS OF MONROE COUNTY IN PENNSYLVANIA. OVER THE REST OF THE FORECAST AREAS...TEMPERATURES ARE ABOVE FREEZING. THE WINTER WEATHER ADVISORY FOR MONROE COUNTY IS UNDER PHLWSWPHI OR WWUS41 KPHI. RAINFALL AMOUNTS OF AROUND 1/2 INCH ARE EXPECTED WITH SOME ONE INCH AMOUNTS AT THE COAST. STREAM LEVELS SHOULD RISE FROM THE RAIN AND MELTING SNOW. SINCE THE RAIN IS EXPECTED TO FALL OVER A 9 TO 12 HOUR PERIOD...MOST STREAMS SHOULD REMAIN BELOW FLOOD STAGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE REQUESTED TO RELAY ANY INFORMATION ABOUT THE POSSIBLE FREEZING RAIN IN THE POCONOS.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352515.